Breast augmentation is usually performed by inserting implants into the breasts. However, injectable fillers are sometimes used for the convenience of both patients and surgeons. If foreign substances, such as biomaterials, are injected into the body, complications such as inflammation, granuloma, and tissue necrosis can occur owing to foreign body reactions.
A 39-year-old female patient visited our hospital complaining of tenderness, redness, and swelling in both breasts. The patient had undergone bilateral breast augmentation using implants 4 years prior to current consult.
On magnetic resonance imaging (MRI), cystic lesions and fluid collections were observed, with findings suggesting implant rupture; hence, surgery was planned to remove both implants.
Intraoperatively, the implant was malpositioned in the upper lateral portion without rupture. Capsular contracture findings were also not prominent. A large amount of inflammatory granuloma was observed and removed in the prepectoral plane, and the implants were immediately inserted into a new subpectoral plane.
The volume of the new implant was 175 mL, which was smaller than the previous one, as per the patient preference. Cytology of the fluid from the previous implant pocket showed no evidence of malignancy, and the granuloma was identified as inflammatory tissue caused by a foreign body reaction on biopsy. The excessive protrusion of both breasts was corrected after surgery, and the patient was satisfied with the aesthetic outcomes without any complications up to 3 months after surgery.
The use of injectable fillers for breast augmentation carries the risk of misdiagnosis, and, therefore, surgeons should always exercise caution.
Read the full study here: Breast filler granuloma mistaken for implant rupture: A case report - PubMed (nih.gov)